Alert archive / West Virginia / Tornado Warnings in 2024
Tornado Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Apr 2, 2024, 5:04 PM EDT for Greenbrier County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2024, 5:04 PM EDT (21:04 UTC)
- Expired
- Apr 2, 2024, 5:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -390 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
466
WFUS51 KRNK 022104
TORRNK
WVC025-022130-
/O.NEW.KRNK.TO.W.0005.240402T2104Z-240402T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
504 PM EDT Tue Apr 2 2024
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
North central Greenbrier County in southeastern West Virginia...
* Until 530 PM EDT.
* At 503 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Duo, or 7 miles south of Richwood, moving east at
50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Leonard...
and Beartown State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3812 8036 3805 8027 3804 8022 3803 8021
3809 8058 3816 8058 3818 8036
TIME...MOT...LOC 2103Z 277DEG 42KT 3811 8053
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
WP2 follow-up statements
470
WWUS51 KRNK 022108
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
508 PM EDT Tue Apr 2 2024
WVC025-022130-
/O.CON.KRNK.TO.W.0005.000000T0000Z-240402T2130Z/
Greenbrier WV-
508 PM EDT Tue Apr 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
NORTH CENTRAL GREENBRIER COUNTY...
At 507 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Leonard, or 8 miles south of Richwood, moving east
at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Leonard...
and Beartown State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3812 8036 3805 8027 3804 8022 3803 8021
3809 8053 3814 8052 3818 8036
TIME...MOT...LOC 2107Z 276DEG 40KT 3811 8048
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
WP039
WWUS51 KRNK 022120
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT Tue Apr 2 2024
WVC025-022130-
/O.EXP.KRNK.TO.W.0005.000000T0000Z-240402T2130Z/
Greenbrier WV-
520 PM EDT Tue Apr 2 2024
...THE TORNADO WARNING FOR
NORTH CENTRAL GREENBRIER COUNTY WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3812 8036 3805 8027 3804 8022 3803 8021
3809 8053 3814 8052 3818 8036
TIME...MOT...LOC 2120Z 277DEG 42KT 3810 8033
$$
WPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Apr 2, 2:01 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Apr 2, 2:01 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 201 PM EDT Tue Apr 2 2024 .SYNOPSIS... A strong cold front will track across the region tonight into Wednesday. Storms are expected this evening, again in the morning, then one more line in the afternoon. Any lingering moisture will then change to snow showers and flurries across the mountains Wednesday night through Friday night. && .NEAR TERM /THROUGH WEDNESDAY/... As of 130 PM EDT Tuesday... Key Messages: 1. Showers and thunderstorms begin late again and continue into Wednesday morning. 2. Storms could be severe with damaging winds and large hail. Convection late this morning into this afternoon has disrupted the timing and placement of storms going into tonight. For this forecast package, will lean heavy on 12Z CAM models (mainly HRRR) and not so much with 12Z GFS/ECM. A closed low wobbles over the upper Mississippi Valley will send a cold front in our direction this evening. This front is expected to stall along the western slopes as a secondary low begins to form over the southern Appalachian Mountains this evening. Prefrontal storms are still expected to move across SE WV this evening, but convection early today has removed quite a bit of instabilities. Cells moving across the area this evening should fade due to lose of heating. Between 4a-8a, the surface low along the front will track over the forecast area. Thunderstorms could produce damaging winds, large hail and moderate rainfall. Another line of storms will accompany the frontal passage Wednesday (10a-2p). We do not anticipate this line of storms to become severe. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Key Message: 1) Blustery with mountain rain showers turning to snow showers 2) Temperatures falling to 10 degrees below normal for highs. Slow moving upper low over the northern Ohio Valley will send several impulses across our area into Thursday night. Models are in agreement that colder air will be changing any rain showers to snow showers across the mountains but timing of best chance of precip may limit snow accumulations, except the higher elevations. Looks like Thu evening will be greatest accumulation time frame. Higher sun angle and off and on nature of snow showers will limit accumulations further south and east. Will be looking up to 3-5 inches in the higher terrain of western Greenbrier but most ill have an inch or less. Further south, places like Burkes Garden, Mt Rogers and Beech mountain could get 1-3". At the moment, too early for any headlines and this will be a 24-36 hr event. As far as winds, appears models have weakened them per forecast soundings and guidance. May see some advisory level winds in the NC mountains and southern Blue Ridge Thursday afternoon/evening. Will continue to mention the snow and winds in the HWO. Forecast confidence is average on winds/snow amounts and above average on temps/sky cover. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 1125 AM EDT Tuesday... Key Messages: 1) Brisk Saturday 2) High pressure should provide dry weather for Sunday, but a slight chance of showers may return by Monday, with a warming trend. The weekend will start rather cold for this time of year, but the gusty winds and mountain snow showers ends Saturday. The upper level low responsible for this period of cold weather should eventually move offshore as high pressure builds southward from Canada towards the Appalachian Mountains on Sunday. Dry weather and moderating temperatures are anticipated to conclude the weekend into early next week. Ridging aloft and the wind turning to the south will provide warmer conditions on Monday. However, a decaying cold front running into the drier air across the Mid Atlantic may bring a slight chance of rain showers west of the Blue Ridge. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 145 PM EDT Tuesday... This evening, TSRA and sub-VFR conditions are possible, mainly between 23-04Z, as a front approaches the area. Additional RA/TSRA/BR/FG and lower ceilings/visibilities after 08Z Wednesday. Strong winds and hail may accompany storms tonight, mainly after 00Z. EXTENDED AVIATION OUTLOOK... A strong cold front will cross the Appalachians Wednesday. Rain should exit the area around 15Z Wednesday. Northwest winds behind the system Wednesday into Thursday will be very gusty. A prolonged period of MVFR clouds and snow showers are expected along the western slopes of the central Appalachians Wednesday night through Friday. Saturday looks mainly VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...WP LONG TERM...PW/WP AVIATION...RCS
Hazardous weather outlook, Apr 2, 2:50 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 250 PM EDT Tue Apr 2 2024 NCZ001>003-018-019-VAZ007-009>020-022>024-WVZ042>044-507-031900- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier- 250 PM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms late this afternoon into tonight could be severe. Damaging winds will be the main threat. Large hail and isolated tornadoes cannot be ruled out. In addition, heavy rainfall could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Northwest winds could gust over 35-40 mph Thursday afternoon into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ006-VAZ058-059-031900- Caswell-Halifax-Charlotte- 250 PM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms may become strong to severe tonight. Damaging winds and hail are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few storms Wednesday could be strong to severe with damaging winds and hail the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. WVZ508-031900- Western Greenbrier- 250 PM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms will be possible late this afternoon into tonight. Large hail and damaging wind gusts will be the main risks with storms, but isolated tornadoes cannot be ruled out. Localized flooding from heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Northwest winds could gust over 40 mph Thursday into Thursday night. Snow is expected beginning Wednesday night into Friday night. Amounts in excess of 3 inches are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ004-005-020-VAZ032>035-043>047-031900- Stokes-Rockingham-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham- 250 PM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms late this afternoon into tonight could be severe. Large hail and damaging winds are the main threats, but isolated tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few storms Wednesday could become severe. Damaging winds and hail are the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 2, 12:49 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1249 PM EDT Tue Apr 2 2024
VAZ019-023-024-021715-
Botetourt VA-Rockbridge VA-Alleghany VA-
1249 PM EDT Tue Apr 2 2024
...STRONG THUNDERSTORMS WILL IMPACT
SOUTHEASTERN ALLEGHANY...ROCKBRIDGE AND NORTHERN BOTETOURT COUNTIES
IN WEST CENTRAL VIRGINIA...THE CITY OF BUENA VISTA AND THE CITY OF
LEXINGTON THROUGH 115 PM EDT...
At 1248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Yost to near Longdale Furnace to 6 miles west
of Gala. Movement was east at 65 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Goshen...
Eagle Rock...
Collierstown...
and Rockbridge Baths.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3793 7920 3788 7915 3786 7915 3780 7917
3779 7920 3781 7923 3779 7927 3766 7935
3763 7940 3762 7944 3760 7946 3765 8002
3787 7965 3793 7961 3799 7954 3803 7951
3805 7952 3808 7948
TIME...MOT...LOC 1648Z 275DEG 56KT 3803 7952 3784 7964 3769 7993
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ABLocal storm report, Apr 2, 12:53 PM EDT, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1253 PM EDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM Tstm Wnd Dmg 1 NE Hot Springs 38.01N 79.81W
04/02/2024 Bath VA 911 Call Center
Tree blown down by thunderstorm winds along
Sam Snead Highway.
&&
PJHLocal storm report, Apr 2, 1:00 PM EDT, 4 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
100 PM EDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM Tstm Wnd Dmg 1 NW Hinton 37.67N 80.91W
04/02/2024 Summers WV 911 Call Center
Thunderstorm winds blew down one tree on
Madams Creek Road.
&&
PJHLocal storm report, Apr 2, 3:42 PM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
342 PM EDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM Tstm Wnd Dmg 2 ESE Trout 38.01N 80.44W
04/02/2024 Greenbrier WV Public
Roof blown off outbuilding. Two trees
downed.
&&
WPLocal storm report, Apr 2, 3:44 PM EDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
344 PM EDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM Tstm Wnd Dmg 1 NNW Hinton 37.67N 80.90W
04/02/2024 Summers WV 911 Call Center
Tree down.
&&
WPSpecial weather statement, Apr 2, 4:29 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT Tue Apr 2 2024
WVZ508-022100-
Western Greenbrier WV-
429 PM EDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN GREENBRIER COUNTY THROUGH 500 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bingham, or 9 miles south of Summersville, moving
east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Quinwood...
Leonard...
Bingham...
Duo...
and Anjean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3822 8036 3808 8037 3799 8069 3800 8079
3802 8080 3803 8082 3804 8083 3806 8080
3806 8082 3805 8084 3806 8087 3808 8089
3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 2029Z 247DEG 67KT 3815 8086
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 8:59 PM EDT | Special Weather Statement | RNK | Greenbrier, Monroe, Summers | 61 min |
| Apr 1, 9:14 PM EDT | Areal Flood Advisory | RNK | Greenbrier, Mercer, Monroe, Summers | 6 hr |
| Apr 1, 10:01 PM EDT | Special Weather Statement | RNK | Monroe | 59 min |
| Apr 2, 11:39 AM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 51 min |
| Apr 2, 11:51 AM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Monroe, Summers | 39 min |
| Apr 2, 4:29 PM EDT | Special Weather Statement | RNK | Nicholas | 31 min |
| Apr 2, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 24 min |
Nearby
Tornado Warnings in West Virginia, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.